Indiana, 2009

Damaging Winds in Indiana, June 1, 2009

June 1, 2009 · NWS IWX · 7 events in 3 counties and zones

An east-west frontal boundary stretched across central and northern Indiana with an unstable and moderately sheared environment in place. Numerous thunderstorms developed with several small bowing segments producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An east-west frontal boundary stretched across central and northern Indiana with an unstable and moderately sheared environment in place. Numerous thunderstorms developed with several small bowing segments producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 2:06 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 2:06 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EDT MON JUN 1 2009

.SHORT TERM...
CLOUDINESS OVER THE AREA IN THE WAKE OF THIS MORNINGS TSTMS WAS
SLOWLY ERODING AND WARM/MOIST AIRMASS WAS ADVECTING NE INTO THE
AREA. ILX/DTX MORNING SOUNDINGS BOTH SUGGESTED CONSIDERABLE CAPPING
FOR SFC BASED CONVECTION IN PLACE BUT INCREASING LOW LEVEL
MOISTURE/HEATING SHOULD ALLOW THIS TO BE OVERCOME LATE THIS AFTN AND
THIS EVE AS CDFNT OVER WI/IA MOVES SE AND MCV OVER IA MOVES EAST.
THUS, THINK ITS LIKELY THAT TSTMS WILL DVLP UPSTREAM AND PSBLY OVER
THE CWA LATE THIS AFTN AND THIS EVENING. MLCAPE 1500-2500 J/KG
AND 30-40KT DEEP LAYER SHEAR CONTS TO SUGGEST A THREAT OF SVR
STORMS...ESPECIALLY ACROSS SWRN PORTION OF CWA WHERE BEST
INSTABILITY WILL BE PRESENT. SHEAR GENERALLY UNIDIRECTIONAL
SUGGESTING MAIN THREAT WILL BE DAMAGING WIND WITH LINE SEGMENTS
AND POTENTIAL FOR LARGE HAIL.

FRONT EXPECTED TO STALL ACROSS CENTRAL INDIANA BY TUE MORNING AS
ANOTHER SHRTWV/CDFNT MOVES SE-E INTO THE UPR GRTLKS/PLAINS. LOW
LEVEL FLOW SHOULD BACK DURING THE DAY AS SHRTWV APPROACHES WHICH MAY
CAUSE SOME OVER-RUNNING SHOWERS/TSTMS IN OUR AREA. CWA EXPECTED TO
REMAIN ON COOLER SIDE OF FRONT TUESDAY WHICH SHOULD RESULT IN TEMPS
AROUND 10F COOLER THAN TODAY... RANGING FROM THE U60S NW TO THE U70S
SE.

AS LOW AMPLITUDE SHRTWV TROF CONTS TO PROGRESS E-SE ACROSS THE UPR
GRTLKS AND MS VALLEY TUE NGT ANOTHER SFC CDFNT SHOULD PUSH THROUGH
OUR AREA. SOME INSTABILITY...MAINLY ELEVATED WILL CONTINUE ACROSS
THE AREA... WHICH SHOULD ALLOW FOR SHOWERS/TSTMS TO DVLP. VERY MOIST
AIRMASS, SLOW MOVG FRONT, AND SMALL MBE VECTORS SUGGEST POTENTIAL
FOR LOCALLY HEAVY RAINFALL AS THIS SYSTEM MOVES THROUGH. DECENT WIND
FIELDS AND SHEAR ALSO SUGGESTS A FEW STORMS MAY BE SVR...MAINLY
ACROSS SRN PORTION OF CWA WHERE BETTER CHC OF SFC BASED INSTABILITY
IN THE EVE. WILL TURN COOLER BEHIND THIS FRONT TUE NIGHT WITH LOWS
BY WED MORNING RANGING FROM THE U40S NORTH TO THE M50S SOUTH.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY.

INITIAL FOCUS WILL BE ON FRONTAL BOUNDARY THAT WILL BE SOUTH OF THE
AREA...FINALLY PUSHING AWAY FROM THE REGION AS HIGH PRESSURE TRIES
TO BUILD SOUTH AND CLEAR THINGS OUT. GFS/GEM/ECMWF ALL INDICATE A
WAVE MOVING ALONG THE FRONT WITH MUCH OF THE CWA STILL ON THE
NORTHERN FRINGES OF IT WEDS MORNING...WITH SE AREAS POSSIBLY INTO
AFTERNOON. AFTER COLLABORATION AND FOLLOWING THINKING OF OVERNIGHT
SHIFT...HAVE EXPANDED POPS TO ALL AREAS WEDS AM BUT KEPT IN CHC AT
THIS POINT WITH POPS THEN CONFINED TO LOW CHC IN SE DURING THE
AFTERNOON. DEWPTS ONLY IN THE 40S TO MAYBE NEAR 50 AND NORTHEAST
FLOW SHOULD PRECLUDE THUNDER AT THIS TIME SO WILL ONLY GO WITH
SHOWERS. WITH THE CLOUD COVER AND POSSIBLY PRECIP AROUND AND AREA ON
THE NORTH SIDE OF THE FRONT...HAVE LOWERED TEMPS SOMEWHAT.

RIDGE LOOKS TO TAKE HOLD WEDS NGT INTO FRIDAY NIGHT AND POSSIBLY
SATURDAY BEFORE THE NEXT TROUGH MOVES IN AND BRINGS ANOTHER CHANCE
FOR SHOWERS AND STORMS AS WELL AS A POTENTIAL SIG WARM UP. 850MB
TEMPS INTO THE WEEKEND OF GREATER THAN 20 C WILL BE OFF TO THE WEST
WHICH WOULD YIELD HIGHS IN THE 90S. HOWEVER...DONT THINK WE WILL
GET THAT WARM HERE BUT MID 80S AND INCREASING DEWPTS LOOK ON TAP. IN
TERMS OF PRECIP...GFS TRIES TO BRING SOME LIGHT PRECIP IN
SATURDAY...BUT PREFER THE SLOWER ARRIVAL TO THINGS MORE IN THE SAT
NGT TO SUNDAY NIGHT FRAME. LOW LOOKS TO BE PULLING AWAY WITH DRY
CONDITIONS ARRIVING FOR MONDAY SO HAVE WENT DRY.

&&

.PREV DISCUSSION... /ISSUED 126 PM EDT MON JUN 1 2009/

AVIATION...
VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTN. UNSTABLE AIRMASS
ADVECTING NE INTO NRN INDIANA AHEAD OF CDFNT DROPPING SE ACROSS
WI/IA. COMBINATION OF THIS FRONT AND WK SHRTWV MOVG EAST ACROSS IA
SHOULD CAUSE TSRA TO DVLP OVER OR JUST UPSTREAM OF THE AREA LATE
THIS AFTN AND MOVE THROUGH THE TERMINALS THIS EVE WITH MVFR
CONDITIONS...PSBLY BRIEFLY IFR. FRONT WILL MOVE THROUGH THE AREA
TONIGHT AND STALL OVER CENTRAL INDIANA BY TUE MORNING. MVFR
CONDITIONS EXPECTED TO DVLP BEHIND THE FRONT AND SCT SHRA/TSRA
ALSO PSBL NEARER TO THE BOUNDARY... FOR NOW JUST INCLUDED SHRA AT
FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JT
LONG TERM...WEISSER/FISHER
AVIATION...JT
Hazardous weather outlook, Jun 1, 3:46 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EDT MON JUN 1 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
446 AM EDT MON JUN 1 2009 /346 AM CDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ACROSS THE AREA TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND
SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-020900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
446 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE OVER THE LAKE TODAY AND TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. WAVES
WILL BE HIGHER NEAR THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. WAVES WILL BE HIGHER NEAR THUNDERSTORMS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND
SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Jun 1, 4:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT MON JUN 1 2009

INZ025-026-012230-
HUNTINGTON IN-WELLS IN-
556 PM EDT MON JUN 1 2009

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF BLUFFTON...MOVING EAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  LIBERTY CENTER AND ROCKFORD...
  TRAVISVILLE...WELLSBURG AND PONETO...
  REIFFSBURG...
  CRAIGVILLE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 74 AND
83.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.

LAT...LON 4063 8546 4067 8546 4067 8551 4077 8553
      4083 8508 4061 8508
TIME...MOT...LOC 2155Z 262DEG 40KT 4070 8535

BJS
Special weather statement, Jun 1, 5:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EDT MON JUN 1 2009

INZ023-024-032-012230-
GRANT IN-MIAMI IN-WABASH IN-
600 PM EDT MON JUN 1 2009

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETSER...OR NEAR MARION...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARION...
  VAN BUREN...
  HOME CORNER...
  LANDESS...HANFIELD AND LAKE WOOD...
  ARCANA...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 61 AND
73.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.

LAT...LON 4061 8587 4068 8565 4067 8546 4051 8545
      4050 8585
TIME...MOT...LOC 2200Z 254DEG 24KT 4059 8575

BJS
Local storm report, Jun 1, 5:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             FULTON                  40.95N  86.26W
06/01/2009  M0.25 INCH       FULTON             IN   FIRE DEPT/RESCUE

&&

EVENT NUMBER IWX0902616

LMK
Local storm report, Jun 1, 5:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 SSE LA FONTAINE       40.66N  85.72W
06/01/2009  M0.25 INCH       WABASH             IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0902617

LMK

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 1, 5:15 PM EST to 5:16 PM EST
Where
Miami County, 0.52 mi E of Wawpecong
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.580, -86.040

Emergency management officials reported a hog barn was destroyed in the 5000 block of State Road 18. None of the hogs in the barn were injured. Damage is estimated at around $150,000.

Thunderstorm Wind, Miami

When
June 1, 5:19 PM EST to 5:20 PM EST
Where
Miami County, 0.66 mi SSE of North Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.611, -85.967

Emergency management officials reported a tree down onto a house near the intersection of Park Street and County Road 550 East. Power lines were also down in the area. Damage estimated at $5,000.

Thunderstorm Wind, Miami

When
June 1, 5:22 PM EST to 5:23 PM EST
Where
Miami County, Amboy
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.600, -85.930

Amateur radio operators reported trees and tree limbs down, blocking some local roads in Amboy.

Thunderstorm Wind, Miami

When
June 1, 5:22 PM EST to 5:23 PM EST
Where
Miami County, 2.01 mi S of North Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.592, -85.977

Emergency management officials reported a tree blown down and blocking the road on County Road 500 east, south of County Road 1200 South.

Thunderstorm Wind, Miami

When
June 1, 5:22 PM EST to 5:23 PM EST
Where
Miami County, 2.42 mi S of North Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.585, -85.977

Emergency management officials reported the roofing blown off farm buildings in the 13000 block of County Road 500 east. Damage is estimated at $10,000.

Thunderstorm Wind, Grant

When
June 1, 5:28 PM EST to 5:29 PM EST
Where
Grant County, 0.77 mi ESE of Shady Hills
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.564, -85.657

Emergency management officials reported an old lumber building was blown down by the strong winds in Marion near the intersection of Branson and Swayzee St. In addition, several trees were uprooted onto cars and house and a railroad track crossing arm was broken. Damage is estimated at $100,000.

Thunderstorm Wind, Huntington

When
June 1, 5:52 PM EST to 5:53 PM EST
Where
Huntington County, 2.96 mi NNW of Lancaster
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.790, -85.520

Emergency management officials reported the back side of a barn being blown down with several healthy two to three foot diameter trees also down. Power lines were also blown down in the area. Damage is estimated at $20,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173175, 173172, 173145, 173173, 173174, 173183, 173177.